You'll find hundreds of files on cleft lip, cleft palate here on widesmiles.org.

This one is about: After Surgery Affects in Infants


(c) 1996 Wide Smiles
This Document is from WideSmiles Website - www.widesmiles.org
Reprint in whole or in part, with out written permission from Wide Smiles
is prohibited. Email: widesmiles@aol.com

Dear Folks,

I believe the runny nose after lip or palate surgery comes from irritation of the mucous membranes around the surgical site along with the fact that now the nasal cavity is enclosed, so the mucous must drain out where you can see it, not down into the mouth.  If a child is not otherwise irritable or feverish, I would doubt s/he has a cold. For Emily's situation, do whatever you need to do to keep the suture line dry most of the time. When an incision is made in the skin, and then sutured closed, the superficial epithelial cells immediately start to grow over the break in the skin. Within 24 hours, that break is sealed by a _very_ thin layer of epithelium (only one or two cells thick). This is enough to keep out water washing passively over the break in the skin, or peroxide placed gently on it with no rubbing. Constant wetness will inhibit the growth of the skin cells and encourage the growth of bacteria, causing the thin barrier to break down and potentially causing an infection. Keeping this in mind, I would do whatever you can to gently clean secretions away from the suture line without rubbing the incision or moving the stitches. Dry, crusted mucous looks bad but probably is not a threat to wound healing, so just blotting her lip with tissues to keep it dry will probably be enough. Not having seen the type of sutures used or the degree of healing Emily has already done, I cannot make a definite recommendation. Your plastic surgeon should be available for this type of question or have someone else covering.

Someone else mentioned that her baby had very smelly BM's after surgery. Almost all the anesthetic agents used in those circumstances are excreted by the kidney or by the lung (the anesthetic gases). I would think it is more likely that the smell is coming from swallowed blood.

Many kids are agitated while waking up from anesthesia. Pain certainly makes it worse, and pain medication can make it better either by relieving pain or causing sedation. Some people believe that Tylenol has a mild sedating effect in young children and so it may help even if there is not much pain. I feel that much of the agitation comes from the brain still being anesthetized and unable to process input and think rationally. The child sees and feels but is not able to recognize Mom or Dad holding them or to take comfort from it. They may not recognize a favorite blanket or stuffed toy either, or understand when you tell them you are there and it will be alright. Later, as the 'scrambling' effect of the anesthetic wears off, they can take more comfort from you and are more easily distracted from their discomfort by external stimuli (i.e. your voice, their favorite song or TV program). I remember emerging from general anesthesia myself as a young adult and feeling that there were things I wanted to do and say (Like telling the recovery room nurse to take a flying leap every time she woke me up to tell me to take a deep breath!) but couldn't get my brain in gear to make it happen. I would think this would be a very scary feeling for a child.

Regarding preoperative testing, fewer and fewer anesthesiologists and surgeons are checking blood counts before surgery in children who are otherwise healthy when the surgery is not expected to involve much blood loss. It saves the child a needle-stick and saves money, both for the test itself and for follow-up of concerning results which later turn out to be in error (every test has a certain rate of "false-positives"--tests which seem to show a problem but actually the results are wrong, for any of a number of reasons). If you suspect your child may be anemic, or have any other concerns, let the anesthesiologist or surgeon know beforehand, so they can decide about testing.

Lastly, diaper rash in response to antibiotics is usually from an overgrowth of yeast. Active-culture yogurt is a natural and effective way to prevent this from occurring. For infants on formula only, or those with milk intolerance you can use Lotrimin cream on the diaper area with each diaper change to prevent the rash or treat a rash which has already come up. Lotrimin (or equivalent strength of clortrimazole cream, any brand or generic) is available over-the-counter, and is expensive, but worth it since yeast diaper rash can cause red, raw, painful breakdown of the skin. If the skin is raw, put the Lotrimin on first, then cover with Desitin to keep urine and stool from burning.

Hope this is helpful.

Amy Beth


Wide Smiles depends on donations to continue to provide this resource for you.
Please help keep us online!

Cleft Links | Wide Smiles | Photo Gallery